Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 8, 2002, 11:46 PM CST for Jasper County, Marion County, Polk County, Iowa. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 8, 2002, 11:46 PM CST (05:46 UTC)
- Expired
- Mar 9, 2002, 12:30 AM CST
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Jasper County, IA, Marion County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 11:55 PM CST | Thunderstorm Wind 61 E | Runnells, IA | |
| Mar 9, 12:09 AM CST | Thunderstorm Wind 87 E | Newton Muni Arpt, IA | |
| Mar 9, 12:10 AM CST | Thunderstorm Wind 52 E | Colfax, IA | |
| Mar 9, 12:12 AM CST | Thunderstorm Wind 55 M | Newton Muni Arpt, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090546 SVRDSM IAC099-125-153-090630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN CENTRAL IOWA EASTERN POLK COUNTY IN CENTRAL IOWA NORTHERN MARION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1230 AM CST * AT 1140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF PLEASANTVILLE...OR ABOUT 16 MILES SOUTH OF DES MOINES...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... 9 MILES SOUTHEAST OF PLEASANT HILL AROUND 1155 PM... NEAR PRAIRIE CITY AROUND MIDNIGHT... NEAR COLFAX AROUND 1205 AM AND 7 MILES NORTHWEST OF NEWTON AROUND 1215 AM. OTHER WARNING LOCATIONS INCLUDE ALTOONA...BONDURANT...COLFAX... MONROE...NEWTON...PELLA...PLEASANT HILL AND PRAIRIE CITY DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. THIS STORM HAS A HISTORY OF PRODUCING STRUCTURAL DAMAGE AND BLOWING VEHICLES OFF THE ROAD. DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO AND CAUSE JUST AS MUCH DAMAGE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:54 PM CST, 8 hours 52 minutes earlier.
Area forecast discussion, Mar 8, 2:54 PM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CST THU MAR 7 2002
SHORT TERM...IMPRSV SPRING STORM TO AFFECT FA TNGT. XPCG SGFNT
CONVECTION TO DVLPMT NR THE BNDRY FM SOUTH CENTRAL TWDS ERN IA. THIS
HAS BEEN CONSISTENT THINKING FOR SOME TIME. MRNG ADV WAS A VRY GOOD
CALL...BUT AFT MORE INSPECTION OF THE THERMAL STRUCTURE IN THE
ADVISORY AREA BLV THAT WL NOT BE ENOUGH. WL PUSH IT UP ANOTHER NOTCH
TO ACCOUNT FOR A SGFNT PD OF ZR FOLLOWED BY SNOW THEN WND. THE WRN
EDGE OF OUR CWA WL LIKELY GET A BIT LESS ZR AND MORE SNOW WHEREAS
JUST A BIT E...MORE ZR AND LESS SNOW. COULD SEE UP TO A 1/3IN ICE
AND 2-4IN SNOW. WITH WNDS XPCD TO EXCEED 40 MPH TMR...ICE ACCUMS WL
BE A MJR PROBLEM FOR POWER DISTRIBUTION SYS/S.
LONGER TERM...WIND ADV WL BE ISSUED AS WELL FOR ENTIRE FA TMR.
SUSTAINED 25-30 MPH WITH GUSTS TO 45 AND OCNL 50. SUNSHINE BY MIDDAY
WITH TMPS STDY OR FALLING. BYD SAT...A SORTA ROLLER COASTER ON TMPS
WITH HIGHS 30-40S AND LOWS IN THE 20S FOR THE MOST PART. SOME PCPN
THREAT LATE WED INTO THU WITH A BTR THREAT FRI INTO WKEND.
THANKS FOR COORD W/FSD...OAX...ARX...DVN...MPX
.DSM...WINTER STORM WARNING TNGT GENLY NW OF KCIN-SE OF KMCW
WIND ADVISORY ENTIRE CWA SAT
MYERSIn the hours before
Special weather statement, Mar 8, 6:38 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CST FRI MAR 8 2002
...A POTENT STORM SYSTEM WILL MOVE ACROSS IOWA TONIGHT AND
SATURDAY...
A STRONG STORM SYSTEM WILL LIFT NORTHEAST ACROSS IOWA OVERNIGHT AND
INTO WISCONSIN ON SATURDAY. SHARP TEMPERATURE DIFFERENCES WILL OCCUR
ON EITHER SIDE OF A SURFACE WARM FRONT OVER SOUTHEASTERN IOWA. OVER
NORTHWESTERN IOWA...TEMPERATURES WILL HOVER JUST BELOW THE FREEZING
MARK THUS THE PRECIPITATION WILL TAKE THE FORM OF FREEZING RAIN.
THUNDERSTORM DEVELOPMENT OVER THIS AREA WILL PRODUCE HEAVY FREEZING
RAIN TOTALS AND SIGNIFICANT ICE ACCRUAL. AS THE STORM DEPARTS
OVERNIGHT...STRONG WIND WILL DEVELOP OVER IOWA LATE TONIGHT AND
SATURDAY.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>025-033>035-044-045-091200-
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE AND MASON CITY
610 PM CST FRI MAR 8 2002
...WINTER STORM WARNING TONIGHT...
...WIND ADVISORY SATURDAY...
THREAT PROBABILITY EVENT TIMING
------- ------------ ------------
THUNDERSTORMS HIGH THIS EVENING THROUGH
3 AM
LARGE HAIL (3/4+) MODERATE THIS EVENING
HEAVY ICING (>=1/4) HIGH TONIGHT
LIGHT SNOW (<3) HIGH OVERNIGHT
MODERATE SNOW (3-6) MODERATE OVERNIGHT
BLOWING/DRIFTING SNOW HIGH LATE TONIGHT AND
SATURDAY MORNING
STRONG WIND HIGH SATURDAY
(30+ OR GUSTS 45-57 MPH)
DAMAGING WIND MODERATE SATURDAY
(40+ OR GUSTS 58+ MPH)
* A STRONG STORM OVER THE WESTERN PLAINS WILL LIFT NORTHEAST ACROSS
IOWA OVERNIGHT THEN INTO WISCONSIN ON SATURDAY. COLD AIR ALREADY IN
PLACE OVER NORTHERN IOWA WITH TEMPERATURES HOVERING JUST BELOW THE
FREEZING MARK WILL KEEP THE PRECIPITATION FREEZING RAIN. AS
THUNDERSTORMS DEVELOP SOME OF THE FREEZING RAINFALL WILL BE HEAVY.
ICE ACCRUAL IS EXPECTED TO BE AROUND TWO TENTHS OF AN INCH BUT
HIGHER AMOUNTS ARE LIKELY WITH THUNDERSTORMS. AFTER THE UPPER LEVEL
LOW PRESSURE PASSES TONIGHT...STRONG WIND WILL DEVELOP LATER TONIGHT
AND SATURDAY.
IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-091200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...GRINNELL...INDIANOLA...
IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
610 PM CST FRI MAR 8 2002
...WIND ADVISORY SATURDAY...
THREAT PROBABILITY EVENT TIMING
------ ----------- ------------
THUNDERSTORMS HIGH TONIGHT
TORNADO LOW TONIGHT
DAMAGING WINDS (58+ MPH) MODERATE TONIGHT
LARGE HAIL (3/4+) MODERATE TONIGHT
LIGHT SNOW (<3) MODERATE LATE TONIGHT AND
SATURDAY
BLOWING/DRIFTING SNOW MODERATE LATE TONIGHT AND
SATURDAY
STRONG WIND HIGH SATURDAY
(30+ OR GUSTS 45-57 MPH)
DAMAGING WIND MODERATE SATURDAY
(40+ OR GUSTS 58+ MPH)
* SPOTTER ACTIVATION OUTLOOK
TONIGHT... MODERATE 9 PM TO 3 AM
* A STRONG STORM SYSTEM WILL LIFT OUT OF THE CENTRAL PLAINS ACROSS
IOWA TONIGHT AND INTO WISCONSIN SATURDAY. THUNDERSTORMS WILL
RAPIDLY DEVELOP ALONG A WARM FRONT THAT WILL LIFT ACROSS THE
SOUTHEASTERN THIRD OF IOWA. SOME STRONG TO SEVERE STORMS ARE
EXPECTED ALONG THE FRONTAL BOUNDARY.
FAB
-------------------------------------------------------------------
FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).Local storm report, Mar 8, 10:30 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0959 PM 4 N CARBON IA WIND DAMAGE
03/08/02 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
BARN DESTROYED TREES
DOWNLocal storm report, Mar 8, 10:48 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM MASSENA IA WIND DAMAGE
03/08/02 CASS REPORTED BY EMERGENCY
MANAGEMENT. CO-OP
BUILDING DESTROYED
FARM GRAIN BINS
DEMOLISHEDLocal storm report, Mar 8, 11:10 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1109 PM LAMONI IA 60 MPH TSTM GUST
03/08/02 DECATUR ASOS OBSERVATIONLocal storm report, Mar 8, 11:32 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1109 PM OSCEOLA IA 58 MPH TSTM GUST
03/08/02 CLARKE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 10:06 PM CST | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 29 min |
| Mar 8, 10:34 PM CST | Severe Thunderstorm Warning | DMX | Ringgold, Union | 41 min |
| Mar 8, 10:53 PM CST | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 32 min |
| Mar 8, 11:18 PM CST | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 42 min |
| Mar 8, 11:29 PM CST | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Mar 8, 11:58 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 47 min |
| Mar 9, 12:13 AM CST | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek, Tama | 47 min |
| Mar 9, 12:20 AM CST | Severe Thunderstorm Warning | DMX | Davis, Wapello | 40 min |
| Mar 9, 12:28 AM CST | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.